Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 23, 2008, 1:40 PM CDT for Borden County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 1:40 PM CDT (18:40 UTC)
- Expired
- Apr 23, 2008, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Borden County, TX
The radar
The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2797 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 231840 FFWMAF TXC033-232145- /O.NEW.KMAF.FF.W.0004.080423T1840Z-080423T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 140 PM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... BORDEN COUNTY IN WEST TEXAS... * UNTIL 445 PM CDT * AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MESQUITE AND GAIL HEAVY RAIN FELL ACROSS THE COUNTY EARLIER AND ADDITIONAL RAINFALL IS EXPECTED WHICH WILL INCREASE THE POTENTIAL FOR FLOODING AND FLASH FLOODING IN THE WARNED AREA. FLASH FLOODING OF CREEKS AND STREAMS... ROADS...LOW WATER CROSSINGS... AND LOW LYING AREAS IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3293 10167 3294 10123 3267 10124 3253 10168 TIME...MOT...LOC 1838Z 180DEG 0KT 3276 10154 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 1:15 PM CDT, 25 minutes earlier.
Area forecast discussion, Apr 23, 1:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT WED APR 23 2008
.UPDATE...
UPDATES HAVE BEEN MADE TO THE FORECAST TO REFLECT CURRENT RADAR
AND OBSERVATIONAL TRENDS...WITH THE MAIN UPDATES INCLUDING RAISING
POPS ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. UPDATES ALSO MADE TO THE CURRENT DEW POINT AND WIND GRIDS.
PRODUCTS WILL BE OUT ASAP.
&&
.PREV DISCUSSION... /ISSUED 1221 PM CDT WED APR 23 2008/
AVIATION...
DRYLINE IS W OF KCNM AND AS SUCH S-SE WINDS PREVAIL ACRS TAF
SITES. SCT TSTMS WILL REMAIN POSSIBLE INTO THE EVENING MAINLY AT
THE MAF/HOB SITES. DRYLINE IS EXPECTED TO MAKE A PUSH E MID
AFTERNOON TURNING WINDS TO SW-W AND INCREASING AT CNM/INK/PEQ/FST.
WILL HOLD OFF BRINGING MVFR CIGS BACK W INTO PB OVERNIGHT.
PREV DISCUSSION... /ISSUED 1028 AM CDT WED APR 23 2008/
UPDATE...
TEXT PRODUCTS HAVE BEEN UPDATED FOR TORNADO WATCH #219 IN EFFECT
UNTIL 4 PM CDT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99/06Hazardous weather outlook, Apr 23, 4:38 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 438 AM CDT WED APR 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 438 AM CDT WED APR 23 2008 /338 AM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT WITH SOME OF THESE STORMS POSSIBLY SEVERE. STORMS MAY BEING THIS MORNING ALONG AND EAST OF A CARLSBAD TO ALPINE LINE AND SHIFT EAST THROUGH THE DAY. THE PERMIAN BASIN AND LOWER TRANS PECOS ARE UNDER A SLIGHT RISK OF SEVERE STORMS TODAY... WITH THE NORTHEAST PERMIAN BASIN/WESTERN LOW ROLLING PLAINS HAVING THE GREATEST CHANCE OF EXPERIENCING SEVERE WEATHER. LOWER CHANCES OF STORMS TONIGHT WILL BE CONFINED TO THE EAST. WHILE LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH THESE STORMS... LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. DRY AND WINDY CONDITIONS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON FOR SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS. A RED FLAG WARNING IS IN EFFECT FOR THAT AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THROUGHOUT THE DAY ALONG AND EAST OF A SEMINOLE TO FORT STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD MONITOR DEVELOPING WEATHER CONDITIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 23, 10:56 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1056 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 8 W GAIL 32.77N 101.59W
04/23/2008 E0.75 INCH BORDEN TX LAW ENFORCEMENT
REPORTED ALONG FARM TO MARKET ROAD 1054 NORTH
&&
PVESPERLocal storm report, Apr 23, 11:53 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1153 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 5 W GAIL 32.77N 101.54W
04/23/2008 E0.50 INCH BORDEN TX PUBLIC
A FEW HAILSTONES WERE PENNY SIZE AS WELL.
&&
PVESPERSpecial weather statement, Apr 23, 11:53 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1153 AM CDT WED APR 23 2008 TXZ047-231800- BORDEN- 1153 AM CDT WED APR 23 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BORDEN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF MESQUITE AT 1153 AM CDT...MOVING NORTHEAST AT 20 MPH AND WILL CROSS HIGHWAY 62 180. A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR WEST TEXAS. HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Apr 23, 12:26 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 13 W GAIL 32.77N 101.67W
04/23/2008 E0.50 INCH BORDEN TX PUBLIC
A FEW HAILSTONES WERE PENNY SIZE AS WELL.
&&
PVESPERLocal storm report, Apr 23, 12:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND GST GAIL 32.77N 101.45W
04/23/2008 M62 MPH BORDEN TX MESONET
A 54 KNOT WIND REPORTED AT THE TEXAS TECH MESONET STATION
IN GAIL.
&&
PVESPERLocal storm report, Apr 23, 1:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL FLUVANNA 32.89N 101.15W
04/23/2008 E1.00 INCH SCURRY TX POST OFFICE
&&
PVESPERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:48 AM CDT | Red Flag Warning | MAF | Loving | 14 hr |
| Apr 23, 9:34 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 56 min |
| Apr 23, 10:09 AM CDT | Tornado Warning | MAF | Borden | 66 min |
| Apr 23, 12:09 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 45 min |
| Apr 23, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 34 min |
| Apr 23, 2:04 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 41 min |
| Apr 23, 2:09 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| Apr 23, 2:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 27 min |
| Apr 23, 2:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 59 min |
| Apr 23, 2:34 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 56 min |
| Apr 23, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 49 min |
| Apr 23, 2:56 PM CDT | Tornado Warning | MAF | Scurry | 49 min |
| Apr 23, 3:18 PM CDT | Tornado Warning | MAF | Dawson | 42 min |
| Apr 23, 3:21 PM CDT | Tornado Warning | MAF | Scurry | 20 min |
| Apr 23, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 62 min |
| Apr 23, 4:00 PM CDT | Tornado Warning | MAF | Dawson | 30 min |
| Apr 23, 4:04 PM CDT | Tornado Warning | MAF | Gaines | 41 min |
| Apr 23, 4:23 PM CDT | Tornado Warning | MAF | Borden | 37 min |
| Apr 23, 4:49 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 41 min |
| Apr 23, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 42 min |
| Apr 23, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 23 min |
| Apr 23, 5:28 PM CDT | Tornado Warning | MAF | Dawson | 47 min |
| Apr 23, 5:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 22 min |
| Apr 23, 5:43 PM CDT | Tornado Warning | MAF | Martin | 47 min |
| Apr 23, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard | 25 min |
| Apr 23, 6:35 PM CDT | Tornado Warning | MAF | Howard | 25 min |
| Apr 23, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 29 min |
| Apr 23, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 24 min |
| Apr 23, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 45 min |
| Apr 23, 6:55 PM CDT | Tornado Warning | MAF | Howard | 25 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.